Winter Storm, Beaver T X E/Iron T Xs Xe
- When
- December 25, 6:00 AM MST to December 27, 10:00 PM MST
- Where
- Beaver T X E/Iron T Xs Xe forecast zone
- Reported by
- GENERAL PUBLIC
A mammoth 3-day winter storm blasted portions of Utah, just in time for Christmas travelers. The worst hit area was from the Tooele Valley east through Salt Lake and Davis Counties, and east into the Wasatch Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A mammoth 3-day winter storm blasted portions of Utah, just in time for Christmas travelers. The worst hit area was from the Tooele Valley east through Salt Lake and Davis Counties, and east into the Wasatch Mountains. Freeways and side streets alike were snow packed and slick, resulting in nearly 1500 accidents statewide. Amazingly, no fatalities were reported from the accidents and injuries were minor. The heavy wet snow knocked out power to at least 70,000 people, mainly in Salt Lake and Davis Counties, as tree limbs fell on power lines. Almost 10,000 people went without pour for 48 hours or more, causing emergency shelters to be opened in Salt Lake City and Ogden. The threat of avalanches closed Little Cottonwood Canyon and placed Snowbird and Alta on inter-lodge restrictions. An empty light rail train derailed near the University of Utah, with dozens of airline flights being delayed or cancelled at the Salt Lake City International Airport, though one runway was kept open throughout the storm. The 10.6 inches of snow that fell at the Salt Lake Airport on the 26th smashed the record snowfall for the date of 4.3 inches set in 1936, and was the second snowiest December day on record. Some of the impressive snow totals included, Snowbird 65 inches, Alta 64 inches, Farmington Canyon 63 inches, Spruces 53 inches, Solitude 47 inches, Snowbasin 45 inches, The Canyons 40 inches and Brian Head 30 inches. And in the lower elevations, Upper Millcreek had an amazing 40 inches, East Layton 32 inches, Bountiful 30 inches, Centerville 28 inches, Kimball Junction 26 inches, South Ogden 24 inches, Tooele 23 inches, Salt Lake City Airport 19 inches, Spanish Fork 15 inches, Logan 14 inches, Brigham City 13 inches and Alpine, Fillmore and Morgan with 10 inches. It was a skiers dream, but a travelers nightmare.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 24, 9:05 PM MST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 905 PM MST WED DEC 24 2003 .SYNOPSIS...A MAJOR PACIFIC STORM WILL MOVE INTO THE AREA TONIGHT AND CONTINUE THROUGH FRIDAY AS A WAVE OF LOW PRESSURE TRACKS ALONG A FRONT THAT WILL STALL OVER UTAH. COLD TEMPERATURES AND OCCASIONAL SNOW SHOWERS WILL OCCUR OVER THE WEEKEND. && .DISCUSSION...SATELLITE IS LIT UP IN RED OVER NORTHERN UTAH AS -55C CLOUD TOPS MOVE OVERHEAD IN ADVANCE OF A 130 KT ENTERING NORTH CENTRAL CALIFORNIA AND A LEADING SHORT WAVE MOVING THRU NORTHERN NEVADA. LOW LEVEL FORCING IS MINIMAL AT THIS TIME BUT LOW LEVELS ARE MOISTENING UP. PRECIP BEING GENERATING FROM WARM AIR ADVECTION AND UPPER LEVEL DIVERGENCE IN THE LEFT FRONT QUAD OF THE JET MAX. ALREADY HAD SPRINKLES IN SLC...AND LIGHT RAIN EARLIER IN OGDEN WITH SNOW AT LOGAN. BASE REFLECTIVITY DEPICTS AREAS OF 20-25 DBZ FROM SLC TO WENDOVER AND NORTHWARD. INITIALLY IS MOSTLY A LIGHT PRECIP AND VIRGA EVENT BUT AS THE COLD FRONT GETS PUSHED CLOSER TO NORTHERN UTAH ALONG THE LEADING SHORT WAVE THE INTENSITY AND COVERAGE WILL INCREASE. INITIAL OUTFLOW FROM THE PRECIPITATION EVAPORATING COOLED SLC TO 38F AND WINDS BECAME NW...NOW THEY HAVE INCREASED AND BECOME SOUTHERLY AGAIN ASSOCIATED WITH THE MSL PRESSURE GRADIENT...TEMPS BACK INTO THE 40S. SATELLITE DATA LOOKS QUITE IMPRESSIVE WITH AN ELONGATE UPPER JET ACROSS THE PACIFIC AND A COLD POCKET OF AIR SINKING SOUTHEAST AND ABOUT TO INTERACT WITH THE PRECIPITABLE WATER PLUME/BAROCLINIC ZONE OVER THE PACIFIC. 00Z ETA CONSISTENT WITH THE 18Z ETA/GFS FOR THE SHORT TERM. THIS SPREADS PREFRONTAL PRECIP OVER NORTHERN ZONES TONIGHT AND BRINGS A COLD FRONT INTO FAR NORTHWEST UTAH EARLY CHRISTMAS DAY...AND TO SLC BY ABOUT NOON. THE FRONT IS SLOW MOVING AS A WEAK WAVE RIDES ALONG IT TO OUR SOUTHWEST. FOLLOWING THE 543 DM THICKNESS IS WHERE THE MODELS DRAW THE COLD FRONTAL WIND SHIFT. PRECIP SHOULD INCREASE IN INTENSITY FROM SOUTHEAST IDAHO SOUTHWARD OVERNIGHT...WITH THE NORTHERN WASATCH DOING WELL WITH THE 700 MB SOUTHWEST FLOW OF 20-25 KT. 700 MB PROGGED TO LOWER TO -4C TONIGHT AND THEN -6C BY NOON OVER THE GSL. IN THE CACHE VALLEY WHERE COLD AIR WAS TRAPPED IT HAS WARMED TO 32F...AND WITH THE MARGINALLY COLD AIR MASS ALOFT THERE WILL BE PTYPE ISSUES OVERNIGHT. CURRENT FORECAST COVERS THIS IN THE FORM OF RAIN. AS THE COLD FRONT REACHES SOUTH TO A LINE FROM PROVO TO PRICE CHRISTMAS AFTERNOON THERE WILL BE A PERIOD OF HEAVY PRECIP ALONG AND JUST AHEAD OF IT. MARGINALLY COLD BOUNDARY LAYER WILL CREATE PTYPE ISSUES FOR THE VALLEY. THINKING IS THAT WITH FROPA AND STEADY PRECIP IT WILL CHANGE TO SNOW TO THE VALLEY FLOOR BY NOON AND ACCUMULATING SNOW POSSIBLE EVEN BELOW THE BENCHES. THE BAROCLINIC ZONE IS STILL PROGGED TO STALL OVER NORTH CENTRAL UTAH TONIGHT. A STRONG SHORT WAVE NOW CLOSING IN ON 40N AND 130W WILL BE DRIVEN BY THE INTENSE UPPER JET AND MOVE ACROSS LAS VEGAS AND INTO SOUTHERN UTAH LATE THURSDAY NIGHT/EARLY FRIDAY. 00Z ETA SIMILAR TO 18Z MODEL RUNS DEPICTING CYCLOGENISIS ALONG THE BOUNDARY AND MOVING A SURFACE LOW FROM THE DELTA TO PRICE TO EVANSTON LINE. 00Z GFS IS STILL DEEPER AND FASTER WITH THE SURFACE LOW. THE 700 MB OPEN WAVE CLOSES AND MOVES JUST NORTH OF SURFACE REFLECTION...THOUGH SLIGHTLY FURTHER SOUTH THAN THE 18Z GFS AND ETA RUNS. THIS SHOULD BRING HEAVY PRECIP JUST ALONG THE BOUNDARY THURSDAY NIGHT INTO FRIDAY MORNING...ESPECIALLY BETWEEN SLC AND CEDAR CITY. LOW LEVEL WINDS SHOULD STAY NORTHERLY AT SLC TONIGHT. 00Z ETA CRANKS OUT BIG NUMBERS...1.7 INCH TOTAL QPF FOR SLC BUFR POINT IN SEVERAL PERIODS OF DEEP OMEGA. WITH THE WIND FIELDS BEING WEAKER OROGRAPHICS WILL BE MUCH LESS A FACTOR BUT ALSO DOWNSLOPING EFFECTS LESS. THE TRACK OF THESE FEATURES PRESENTS A POSSIBLE SNOW EVENT FOR PRICE AND INTO THE UINTA BASIN. PER COORDINATION WITH GRAND JUNCTION WE WILL PUT UP A WINTER STORM WATCH FOR THURSDAY NIGHT INTO FRIDAY...THOUGH THERE MAY BE ACCUMULATING SNOW AS EARLY AS THURSDAY AFTERNOON. OTHER WATCHES FOR OUR FORECAST AREA LOOK LIKE THE WILL LEAD TO WARNINGS...WITH THE CACHE VALLEY AND NORTHERN WASATCH FRONT LIKELY GETTING THE BRUNT OF IT FROM THE COLD FRONT LATE TONIGHT AND CHRISTMAS DAY...AND THE CENTRAL AND SOUTHERN MOUNTAINS THURSDAY NIGHT INTO FRIDAY AM. THE SOUTHERN WASATCH GETS HIT WELL FROM BOTH SYNOPTIC SCALE FORCING EVENTS. FURTHER UPDATES WILL BE CONFINED TO THE FIRST AND SECOND PERIOD ONLY. H7 FLOW BECOMES NORTHWEST IN THE WAKE OF THE SYSTEM ON FRIDAY AND OROGRAPHIC EFFECTS WILL KICK IN OVER THE WASATCH...AS WELL AS INCREASING INSTABILITY IN THE COLD AIR ADVECTION FLOW. A SECONDARY VORT MAX AND UPPER TROF AXIS WILL AID IN VERTICAL MOTION INTO FRIDAY AFTERNOON AS IT TRAVERSES THROUGH THE REGION AND SQUEEZES OUT PRECIP. A VERY COLD POCKET OF AIR SLIDES ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY...NEAR -17C AT 700 MB. THUS INSTABILITY SNOW SHOWERS AND LAKE ENHANCED OR LAKE EFFECT PRECIPITATION WILL AFFECT NORTHERN AREAS INTO SATURDAY. WARM AIR ADVECTION AHEAD OF AN INSIDE SLIDER TYPE SHORT WAVE DEVELOPS SATURDAY AFTERNOON COULD LEAD TO MORE WIDESPREAD PRECIP DEVELOPING. THERE ARE STILL BIG MODEL SOLUTION DIFFERENCES DEALING WITH THE SPLIT UPPER TROF IN THE NORTHEAST PACIFIC FOR SUNDAY AND MONDAY. THE 18Z GFS IS BACK TO DIGGING THIS SYSTEM INTO CALIFORNIA AND BRING A STRONG COLD FRONT INTO THAT REGION ON MONDAY. THIS CONTINUES WARM ADVECTION PRECIP INTO MONDAY IF THIS WERE TO VERIFY. THIS SOLUTION SIMILAR ON THE 12Z ECMWF AND WOULD BRING JUST A SPLIT TROF THROUGH OUR REGION. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...WINTER WEATHER WATCHES/WARNINGS IN EFFECT...SEE SLCWSWSLC. ID...HEAVY SNOW WARNING IN EFFECT...SEE SLCWSWSLC. WY...SNOW ADVISORY IN EFFECT...SEE SLCWSWSLC. && TARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MST WED DEC 24 2003 IDZ024-025-UTZ001>010-014>018-WYZ021-251400- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS- HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH- SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I- 80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA MOUNTAINS- 600 AM MST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF NORTHERN UTAH AND FOR EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY THE LEADING EDGE OF A WINTER STORM SYSTEM WILL PUSH INTO THE AREA LATE THIS AFTERNOON. SNOW WILL BEGIN IN THE MOUNTAINS NORTH OF ABOUT SALT LAKE CITY IN THE LATE AFTERNOON. A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THESE MOUNTAINS STARTING LATE THIS AFTERNOON. SEE SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... CHRISTMAS DAY THROUGH TUESDAY A MAJOR WINTER STORM WILL BE MOVING THROUGH THE AREA CHRISTMAS DAY THROUGH FRIDAY. THE INITIAL COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN MIDNIGHT AND NOON ON CHRISTMAS MORNING. HOWEVER A STRONGER AND COLDER SECONDARY FRONT WILL MOVE ACROSS THE AREA EARLY FRIDAY. VERY HEAVY SNOW ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS WITH MANY VALLEY AREAS ALSO RECEIVING HEAVY SNOW. THE HEAVY SNOW WARNING FOR THE MOUNTAINS CONTINUES THROUGH FRIDAY WITH WINTER STROM WATCHES FOR MOST VALLEYS. SEE SLCWSWSLC FOR DETAILS. UNSETTLED WEATHER MAY CONTINUE THROUGH MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ011>013-019>021-251400- CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL- SAN RAFAEL SWELL-SOUTH CENTRAL UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WESTERN UINTA BASIN-600 AM MST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF SOUTHERN UTAH. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... CHRISTMAS DAY THROUGH TUESDAY A MAJOR WINTER STORM WILL BE MOVING THROUGH THE AREA CHRISTMAS DAY THROUGH FRIDAY. THE INITIAL IMPACT WILL BE IN THE MOUNTAINS WHERE HEAVY SNOW MAY DEVELOP CHRISTMAS DAY WITH A RAIN/SNOW MIX IN THE VALLEYS. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE CHRISTMAS NIGHT AND FRIDAY. VERY HEAVY SNOW ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS WITH MANY VALLEY AREAS ALSO RECEIVING HEAVY SNOW. WINTER STROM WATCHES ARE IN EFFECT FOR MUCH OF THE AREA. SEE SLCWSWSLC FOR DETAILS. UNSETTLED WEATHER MAY CONTINUE THROUGH MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327461, 5327462, 5327463, 5327464, 5327465, 5327466, 5327467, 5327468, 5327469, 5327470, 5327471, 5327472.